Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 61, NWS Tucson, AZ

August 7, 2018Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 7, 2018, 9:38 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 9:38 PM MST (04:38 UTC)
Expired
Aug 7, 2018, 10:07 PM MST
In force
29 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 39 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 4.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
3140 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WUUS55 KTWC 080438
SVRTWC
AZC019-023-080530-
/O.NEW.KTWC.SV.W.0061.180808T0438Z-180808T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
938 PM MST TUE AUG 7 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pima County in southeastern Arizona...
  North central Santa Cruz County in southeastern Arizona...

* Until 1030 PM MST.

* At 937 PM MST, a severe thunderstorm was located near Green Valley,
  moving west at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Green Valley, Sahuarita, Tubac, Amado and Arivaca Junction. 

This includes Interstate 19 between mile markers 26 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3187 11091 3171 11090 3163 11116 3188 11122
TIME...MOT...LOC 0437Z 071DEG 7KT 3178 11104 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
130 
WWUS55 KTWC 080507
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
1007 PM MST TUE AUG 7 2018

AZC019-023-080516-
/O.CAN.KTWC.SV.W.0061.000000T0000Z-180808T0530Z/
Pima-Santa Cruz-
1007 PM MST TUE AUG 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 3187 11091 3171 11090 3163 11116 3188 11122
TIME...MOT...LOC 0502Z 071DEG 7KT 3176 11110 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:24 PM MST, 14 minutes earlier.

Area forecast discussion, Aug 7, 9:24 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
924 PM MST Tue Aug 7 2018

.SYNOPSIS...Expect well-above normal to near record temperatures
this afternoon. Abundant moisture and a favorable flow regime will
bring periods of thunderstorms through the upcoming weekend. Locally
heavy rainfall may occur at times. Daytime temperatures will
moderate closer to seasonal normals due to increased moisture and
thunderstorm activity Wednesday into early next week.

&&

.DISCUSSION...The combination of a nice hot day, some added
moisture thanks to a gulf surge and dynamics aloft led to a very
active late afternoon into this evening. Latest HRRR runs keep
shower and thunderstorm activity going into the early morning
hours of Wednesday. Main threat for the rest of tonight will be
heavy rainers but can't rule out one storm getting rather strong.
See previous discussion for additional information on the rest of
the forecast which looks active for the remainder of this week.

&&

.AVIATION...Valid through 09/00Z.
Scattered TSRA/SHRA will continue into the overnight hours,
gradually decreasing in coverage toward Wednesday morning. SCT-
BKN cloud bases generally 8k-15k ft AGL through the period.
Variable surface winds hold less than 15 kts, but gusty erratic
winds will accompany strong TSRA. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Plentiful moisture continues to push into the
state, setting up an ideal pattern for thunderstorm development into
the weekend. Gusty winds and heavy rainfall will be possible. 20-ft
winds in western Pima County should strengthen for a brief period
tonight, with otherwise terrain driven flow at less than 15 mph.

&&

.PREV DISCUSSION...Hurricane John is currently spinning south of
the tip of Baja California with category 2 max sustained winds of
105 mph. It is progged to become a major hurricane (>110 mph max
sustained winds) by the next forecast update from the NHC. Though
John will remain out to sea/west of the Baja, additional moisture
will be advected north and northeastward into Arizona over the
next several days. This will be compounded by strong ridging over
the western CONUS and quasistationary high pressure located over
eastern Nevada or western Utah, putting Arizona under easterly
flow. As a result, a marked upswing in showers and thunderstorms
across southeast Arizona will occur into the upcoming weekend with
PoPs above climo for most locations. The exact timing and
locations are TBD, but model solutions are favoring late
evening/overnight activity into Saturday morning.

Early next week after John is well out to sea, lingering moisture
and a favorable flow regime will sustain daily chances of scattered
mainly afternoon and evening showers/tstms. Today will be the last
day of triple digit temps for probably at least a week, with highs
cooling off several degrees into early next week with the increase
in moisture, cloud cover and rain chances.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 7, 6:13 PM MST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
613 PM MST TUE AUG 7 2018

AZZ506-509-511-080200-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
613 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND EAST
CENTRAL PINAL COUNTIES UNTIL 700 PM MST...

At 611 PM MST, Doppler radar was tracking an area of strong
thunderstorm extending from San Carlos Reservoir to near
Dudleyville, moving west at 15 mph.

Half inch hail and winds in excess of 40 mph and blowing dust will be
possible with this storm.

Locations impacted include...
San Carlos Reservoir, Dudleyville and Aravaipa Creek Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3319 11043 3297 11034 3274 11082 3295 11096
      3303 11081 3298 11077 3303 11073 3307 11073
      3308 11069 3312 11067 3315 11062 3313 11059
      3316 11053 3318 11053
TIME...MOT...LOC 0111Z 078DEG 13KT 3308 11057
Special weather statement, Aug 7, 6:54 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
654 PM MST TUE AUG 7 2018

AZZ502>504-515-080230-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
654 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA COUNTY UNTIL
730 PM MST...

At 653 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles south of Three Points, or 14 miles west of Green Valley, moving
southwest at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm. Heavy rainfall is also occurring with this storm, and
may lead to localized flooding.

Locations impacted include...
Green Valley and Three Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3203 11109 3179 11108 3152 11146 3206 11151
TIME...MOT...LOC 0153Z 060DEG 21KT 3191 11125
Special weather statement, Aug 7, 6:59 PM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Tucson AZ
659 PM MST TUE AUG 7 2018

AZZ505-506-080300-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
659 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
800 PM MST...

At 659 PM MST, Doppler radar was tracking a strong thunderstorm near
Kearny, moving southwest at 10 mph.

Half inch hail and winds in excess of 40 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Kearny and Kelvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3302 11080 3302 11081 3283 11115 3299 11131
      3325 11095
TIME...MOT...LOC 0159Z 068DEG 10KT 3309 11096
Special weather statement, Aug 7, 7:42 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
742 PM MST TUE AUG 7 2018

AZZ507-513-080315-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
742 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
815 PM MST...

At 742 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles north of Bisbee, moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sierra Vista Southeast and Tombstone.

LAT...LON 3173 10993 3155 10994 3153 11017 3176 11015
TIME...MOT...LOC 0242Z 094DEG 10KT 3165 11000
Special weather statement, Aug 7, 8:06 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
806 PM MST TUE AUG 7 2018

AZZ505-080345-
South Central Pinal County including Eloy/Picacho Peak State Park-
806 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
845 PM MST...

At 804 PM MST, Doppler radar was tracking a thunderstorm outflow
from a strong thunderstorm east of Florence. Area of blowing dust
with visibilities briefly less than one mile will move across
Interstate 10 in the next half hour.

Winds in excess of 40 mph and blowing dust will be possible with
these storms.

Locations impacted include...
Eloy, Picacho Peak, Red Rock and Picacho.

LAT...LON 3263 11117 3252 11144 3275 11163 3281 11155
      3284 11154 3294 11139
TIME...MOT...LOC 0304Z 053DEG 17KT 3292 11138 3267 11125
Special weather statement, Aug 7, 8:20 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
820 PM MST TUE AUG 7 2018

AZZ507-513-080400-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
820 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
900 PM MST...

At 819 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sierra Vista, moving west at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm. Heavy rainfall is also occurring with this storm, and
may lead to localized small stream flooding. Frequent cloud to
ground lightning is occurring with this storm.

Locations impacted include...
Sierra Vista, Huachuca City, Sierra Vista Southeast, Tombstone, Fort
Huachuca, Fairbank, Charleston and Whetstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3175 11010 3160 11000 3143 11044 3167 11044
TIME...MOT...LOC 0319Z 081DEG 17KT 3164 11020

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:11 PM MSTSpecial Weather StatementTWCPinal34 min
Aug 7, 5:17 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Aug 7, 5:23 PM MSTSpecial Weather StatementTWCGraham52 min
Aug 7, 5:28 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Aug 7, 5:34 PM MSTSevere Thunderstorm WarningTWCPima41 min
Aug 7, 5:51 PM MSTDust Storm AdvisoryTWCPima54 min
Aug 7, 6:03 PM MSTSpecial Weather StatementTWCCochise42 min
Aug 7, 6:05 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 7, 6:09 PM MSTSpecial Weather StatementTWCPima51 min
Aug 7, 6:13 PM MSTSpecial Weather StatementTWC47 min
Aug 7, 6:32 PM MSTFlash Flood WarningTWCPima118 min
Aug 7, 6:54 PM MSTSpecial Weather StatementTWCSanta Cruz36 min
Aug 7, 6:59 PM MSTSpecial Weather StatementTWCPinal61 min
Aug 7, 7:42 PM MSTSpecial Weather StatementTWCCochise33 min
Aug 7, 7:56 PM MSTAreal Flood AdvisoryTWCCochise109 min
Aug 7, 8:06 PM MSTSpecial Weather StatementTWCPinal39 min
Aug 7, 8:20 PM MSTSpecial Weather StatementTWCCochise40 min
Aug 7, 8:24 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz51 min
Aug 7, 8:44 PM MSTFlash Flood WarningTWCSanta Cruz2 hr
Aug 7, 9:32 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 8, 1:05 AM MSTSpecial Weather StatementTWC55 min
Aug 8, 1:34 PM MSTSpecial Weather StatementTWCGreenlee26 min
Aug 8, 3:13 PM MSTSpecial Weather StatementTWCGraham77 min
Aug 8, 4:35 PM MSTSevere Thunderstorm WarningTWCGraham40 min
Aug 8, 4:58 PM MSTAreal Flood AdvisoryTWCGraham3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.